0

The full content of Annals is available to subscribers

Subscribe/Learn More  >
Letters |

Ezetimibe and Statin-Associated Myopathy

Richard Fux, MD; Klaus Mörike, MD; Udo-Frank Gundel, MD; Rüdiger Hartmann, MD; and Christoph H. Gleiter, MD
[+] Article and Author Information

From Tübingen, Reutlingen, and Münsingen, Germany.


The Editors welcome submissions for possible publication in the Letters section. Authors of letters should:

•Include no more than 300 words of text, three authors, and five references

•Type with double-spacing

•Send three copies of the letter, an authors' form signed by all authors, and a cover letter describing any conflicts of interest related to the contents of the letter.

Letters commenting on an Annals article will be considered if they are received within 6 weeks of the time the article was published. Only some of the letters received can be published. Published letters are edited and may be shortened; tables and figures are included only selectively. Authors will be notified that the letter has been received. If the letter is selected for publication, the author will be notified about 3 weeks before the publication date. Unpublished letters cannot be returned.

Annals welcomes electronically submitted letters.


Ann Intern Med. 2004;140(8):671-672. doi:10.7326/0003-4819-140-8-200404200-00034
Text Size: A A A

Figures

Grahic Jump Location
Figure.
Laboratory tests, lipid-lowering therapy, and clinical symptoms in case 1.

To convert mg/dL to mmol/L, multiply by 0.0259. To convert U/L to µkat/L, multiply by 0.0167.

Grahic Jump Location

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Ezetimibe & Statin -- Associated Myopathy ?
Posted on May 18, 2004
Paul D. Thompson
Hartford Hospital
Conflict of Interest: None Declared

Fux et.al. (Annals April 20,2004) present two cases of creatine kinase (CK) elevations during lipid lowering therapy with a statin and ezetimibe.(1) The authors suggest that preliminary studies "were not designed to assess the incidence of myopathy" with ezetimibe and raise the intriguing possibility that ezetimibe may trigger statin associated myopathy. We submit that causes other than ezetimibe are as, if not more, likely to be responsible for these CK elevations.

Clinically important, statin-induced myopathy is generally defined as CK values > 10 times the upper limits of normal (ULN) with associated muscle symptoms. (2) According to the ezetimibe package insert (Zetia Package Insert, Merck/Schering-Plough Pharmaceuticals, North Wales, PA; 2003), the incidence of CK >10 times ULN was 0.1% for ezetimibe plus a statin vs 0.4% for a statin alone. These data are derived from double- blind, placebo-controlled, 12-week trials in 2382 hypercholesterolemic patients who received ezetimibe or placebo alone or combined with a statin (Zetia Package Insert). The incidence of CK < 10 times ULN is not provided.

The CK values in the patients in the Annals report were only 2.8 and 1.9 times ULN.(1) Such mild CK elevations are frequent during statin therapy (2) and often provoked by vigorous activity. For example, we documented 60 percent higher average CK values in lovastatin treated subjects compared to placebo, 24 hours after 45 minutes of downhill walking or jogging.(3) The variability in CK response was great and two subjects in the lovastatin group were excluded from analysis because their increase in CK after exercise greatly exceeded that in the other subjects, raising the possibility of marked individual variation in the lovastatin- exercise response. No data on exercise habits are provided in the Annals report, but the figure for Case 1 shows a CK value 3 fold higher than baseline during atorvastatin only therapy and 6 weeks before the initiation of ezetimibe. This suggests that variation in CK levels during statin therapy, and not the addition of ezetimibe, increased CK levels in this case.

The authors deserve credit for contributing to the post market surveillance of newly released medications since such vigilance is invaluable for the ongoing evaluation of new drugs. On the other hand, the increases in CK values during combined statin and ezetimibe treatment in these two patients are more likely due to the vagaries of CK values during statin therapy, often recent exercise in our clinical (4) and research (2-5) experience, than to the ezetimibe alone.

Reference List

(1) Fux R, Morike K, Gundel UF, Hartmann R, Gleiter CH. Ezetimibe and statin-associated myopathy. Ann Intern Med 2004; 140(8):671-672.

(2) Thompson PD, Clarkson P, Karas RH. Statin-associated myopathy. JAMA 2003; 289(13):1681-1690.

(3) Thompson PD, Zmuda JM, Domalik LJ, Zimet RJ, Staggers J, Guyton JR. Lovastatin increases exercise-induced skeletal muscle injury. Metabolism 1997; 46(10):1206-1210.

(4) Thompson PD, Nugent AM, Herbert PN. Increases in creatine kinase after exercise in patients treated with HMG Co-A reductase inhibitors. JAMA 1990; 264(23):2992.

(5) Thompson PD, Gadaleta PA, Yurgalevitch S, Cullinane E, Herbert PN. Effects of exercise and lovastatin on serum creatine kinase activity. Metabolism 1991; 40(12):1333-1336.

Conflict of Interest:

Grant/Research Support -Otsuka/Merck/KOS//Pfizer/Astra Zenica Consultant - Astra Zenica/Pfizer Speaker's Bureau -Merck/Pfizer/KOS/AstraZenica/ScheringPlough Stock Shareholder -Pfizer/Schering Plough Other Financial or - Occasional speaking honoraria from Material Interest Merck/Pfizer/KOS/AstraZenica/ScheringPlough

Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Buy Now

to gain full access to the content and tools.

Want to Subscribe?

Learn more about subscription options

Advertisement
Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)